Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 63, NWS Omaha, NE

July 17, 20086 counties in Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 17, 2008, 10:19 PM CDT for 6 counties in Nebraska. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2008, 10:19 PM CDT (03:19 UTC)
Expired
Jul 18, 2008, 2:15 AM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Gage County, NE, Jefferson County, NE, Johnson County, NE, Nemaha County, NE, Pawnee County, NE, Richardson County, NE

What was reported inside it

TimeReportWhereRemark
Jul 17, 11:26 PM CDTFLASH FLOODBeatrice, NENUMEROUS COUNTY ROADS STILL CLOSED DUE TO FLASH FLOODING. 4.75 INCHES OF RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-363 J/kg
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 180320
FFWOAX
NEC067-095-097-127-133-147-180715-
/O.NEW.KOAX.FF.W.0063.080718T0319Z-080718T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1019 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GAGE COUNTY IN SOUTHEAST NEBRASKA...
  THIS INCLUDES THE CITY OF BEATRICE...
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA...
  JOHNSON COUNTY IN SOUTHEAST NEBRASKA...
  SOUTHERN NEMAHA COUNTY IN SOUTHEAST NEBRASKA...
  PAWNEE COUNTY IN SOUTHEAST NEBRASKA...
  RICHARDSON COUNTY IN SOUTHEAST NEBRASKA...
  THIS INCLUDES THE CITY OF FALLS CITY...

* UNTIL 215 AM CDT.

* AT 1017 PM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM   
OVER THE WARNED AREA.  2 TO 6 INCHES OF RAINFALL HAS FALLEN IN THE 
WARNED AREA AND ADDITIONAL RAIN IS EXPECTED TONIGHT AND WILL CAUSE
FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYMORE...
  VERDON...TECUMSEH...TABLE ROCK...STERLING...STELLA...SHUBERT...
  PLYMOUTH...PICKRELL...PAWNEE CITY...ODELL...HUMBOLDT...FAIRBURY...
  DILLER...CLATONIA AND BLUE SPRINGS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. IF YOU LIVE ALONG A STREAM OR A CREEK IN THE AFFECTED
AREA...TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF AN
UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF QUICKLY FLOWING WATER CAN CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT
UTILITY VEHICLES.

LAT...LON 4000 9736 4034 9737 4034 9689 4049 9690
      4048 9643 4031 9559 4025 9553 4025 9550
      4008 9539 4007 9541 4004 9540 4003 9534
      3999 9532

$$

ZAPOTOCNY
1 follow-up statement
000 
WGUS73 KOAX 180713
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
210 AM CDT FRI JUL 18 2008

NEC067-095-097-127-133-147-180720-
/O.EXP.KOAX.FF.W.0063.000000T0000Z-080718T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA NE-GAGE NE-JOHNSON NE-JEFFERSON NE-RICHARDSON NE-PAWNEE NE-
210 AM CDT FRI JUL 18 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 AM CDT FOR PAWNEE...
RICHARDSON...JEFFERSON...JOHNSON...GAGE AND NEMAHA COUNTIES...

THE THREAT OF HEAVY RAIN HAS ENDED ACROSS SOUTHEAST NEBRASKA FOR
THIS MORNING.

THE HEAVY RAIN THAT FELL ACROSS THE AREA EARLIER TONIGHT HAS 
PRODUCED FLOODING ALONG SEVERAL STREAMS AND RIVERS INCLUDING THE
BIG BLUE. FLOODING IS LIKELY TO CONTINUE ON STREAMS AND RIVERS 
THROUGH THE MORNING. 

LAT...LON 4000 9736 4034 9737 4034 9689 4049 9690
      4048 9643 4031 9559 4025 9553 4025 9550
      4008 9539 4007 9541 4004 9540 4003 9534
      3999 9532

$$

FOBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:54 PM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, Jul 17, 2:54 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 PM CDT THU JUL 17 2008

.DISCUSSION...

CONVECTION BEGINNING TO FIRE THIS AFTERNOON ALONG A SFC BOUNDARY
EXTENDING FROM ABOUT SRN MN TO SWRN NEB. LIFT BEING ENHANCED FROM RRQ
OF JET AND PASSING DISTURBANCE PER AREA PROFILERS. THIS BOUNDARY WILL
BE THE FOCUS FOR POSSIBLE FLASH FLOODING OVER PORTIONS OF THE CWA
TONIGHT AND INTO EARLY FRIDAY MORNING. STRONG LLVL THETA-E
CONVERGENCE IS PROGGED TO WAFFLE ACROSS THE CWA...PROMPTING PCPN
CHANCES CONTINUING INTO THIS WEEKEND. AT THIS POINT...BASED ON LATEST
FLASH FLOOD GUIDANCE/PROGGED PWS & KI VALUES...SEEMS AREAS AT
GREATEST RISK FOR FLOODING GENERALLY SOUTH OF A LINE FROM HERMAN TO
ALBION IN EASTERN NEB. GUIDANCE FOR THE IOWA COUNTIES SUGGEST THOSE
AREAS CAN HANDLE ANY HEAVY RAINFALL THAT MAY OCCUR. WIDESPREAD SEVERE
POTENTIAL LOOKS RATHER WEAK GIVEN PROGGED MESO-SCALE PARAMETERS.
HOWEVER...WEDGE OF MID LEVEL DEWPT DEPRESSIONS 10-15 DEG/DOWNDRAFT
CAPE VALUES SUGGEST POSSIBLE SEVERE WIND THREAT THIS EVENING.
OTHERWISE...COOLER HIGHS FRIDAY WITH CLOUDS AND RAIN...THEN
REBOUNDING BACK INTO THE L-M90S BY SUNDAY.

IN THE EXTENDED PERIODS...MAIN UPPER LEVEL JET WILL REMAIN ALONG THE
U.S./CANADIAN BORDER THRU THE PD WITH NUMEROUS EMBEDDED SHORTWAVES
MOVING THRU THE MEAN FLOW. THUNDER CHANCES ARE THE BIG QUESTION...AND
ALL DEPENDENT UPON WHERE THE ANTICIPATED SURFACE BOUNDARY SETS UP AND
WAFFLES OVER THE CENTRAL PLAINS. AS USUAL...GFS AND ECM STILL HAVING
DIFFERING SOLUTIONS WITH FINER DETAILS MAKING PCPN FCST PROBLEMATIC
AT BEST. THUS TRIED TO USE A BLEND OF GUIDANCE ALONG WITH THE GUT
MODEL. AT ANY RATE...POSITION OF UPPER RIDGE AXIS TO THE WEST SUGGEST
DOWNSTREAM MCS DEVELOPMENT OVER THE AREA. AGAIN...EXACTLY WHERE STUFF
WILL FIRE DEPENDENT ON SFC FRONT. BASICALLY HAVE 20%-30% THUNDER
CHANCES DURING AFTERNOON/OVERNIGHT TIME FRAME MONDAY THROUGH
WEDNESDAY NIGHT. AS FOR TEMPS...BLEND OF MEX/MEN/ECM PUTS HIGHS
GENERALLY IN THE LOW 90S WITH LOWS IN THE M60S-L70S. AS FOR SEVERE
THREAT...SPC NOT COMMITTING TO ANYTHING IN THEIR 4-8 DAY FCST. BUT
CONSIDERING JUST DEEP LAYER SHEAR WITH HIGH MLCAPE VALUES POINT TO
POSSIBLE STRONG STORMS MONDAY EVENING.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 18/18Z

VARIABLE CONDITIONS EXPECTED AT TAF SITES WITH TSTMS LIKELY THRU
MUCH OF THE PD. MUCH OF THE STRONG TSTM ACTIVITY WL BE FM AROUND 21Z
THRU 03Z WITH PREVAILING -SHRA THEREAFTER. CDFNT WL TURN WINDS TO
THE NORTHWEST AT KOFK AFTER 03Z AND AFTER 10Z AT BOTH KLNK AND KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ030-042>045-050>053-065>068-078-088>093.

IA...NONE.

&&

DEE/BG
Hazardous weather outlook, Jul 17, 5:19 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
519 PM CDT THU JUL 17 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
519 PM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT AND FRIDAY. DAMAGING WINDS AND HEAVY
RAINFALL WILL BE THE PRIMARY HAZARDS WITH HAIL ALSO POSSIBLE.
IN ADDITION...AN ISOLATED FUNNEL CLOUD MAY BE SPOTTED.

THE SEVERE STORMS ARE EXPECTED AHEAD OF AND ALONG A COLD FRONT
THAT IS PUSHING SOUTHEAST ACROSS EASTERN SOUTH DAKOTA THIS
TONIGHT AND FRIDAY. THE ENVIRONMENT IS FAVORABLE FOR DAMAGING
WINDS AND HEAVY RAIN. IN ADDITION LOCAL PARAMETERS SUPPORT
POTENTIAL FOR ISOLATED FUNNEL CLOUDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE FRIDAY NIGHT...WITH AREAS ALONG AND
SOUTH OF INTERSTATE 80. SOME STORMS MAY BE SEVERE ALONG WITH HEAVY
RAIN.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH SUNDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY FOR EASTERN
NEBRASKA AND WESTERN IOWA.

ZAPOTOCNY

In the hours before

Local storm report, Jul 17, 7:35 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
735 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HEAVY RAIN       NEBRASKA CITY           40.68N 95.86W
07/17/2008  M1.59 INCH       OTOE               NE   EMERGENCY MNGR

            FELL IN ONE HOUR FROM 6PM TO 7PM.

&&

BG
Local storm report, Jul 17, 7:51 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
751 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HEAVY RAIN       TABLE ROCK              40.18N 96.09W
07/17/2008  M0.66 INCH       PAWNEE             NE   CO-OP OBSERVER

            IN 15 TO 20 MINUTES

&&

BG
Local storm report, Jul 17, 8:10 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
810 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HEAVY RAIN       4 N TABLE ROCK          40.24N 96.09W
07/17/2008  M1.90 INCH       PAWNEE             NE   CO-OP OBSERVER

            FELL IN 35 MINUTES.

&&

LANDSVORK
Local storm report, Jul 17, 8:21 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
821 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLOOD            FAIRBURY                40.14N 97.18W
07/17/2008                   JEFFERSON          NE   EMERGENCY MNGR

            MAIN STREET BARRICADED DUE TO RISING FLOOD WATER.

0819 PM     HEAVY RAIN       1 S TECUMSEH            40.36N 96.19W
07/17/2008  M1.70 INCH       JOHNSON            NE   CO-OP OBSERVER

            FELL IN 60 MINUTES.

&&

LANDSVORK
Local storm report, Jul 17, 8:26 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
826 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLOOD            FAIRBURY                40.14N 97.18W
07/17/2008                   JEFFERSON          NE   EMERGENCY MNGR

            3RD STREET, NOT MAIN STREET, BARRICADED DUE TO RISING
            FLOOD WATER.

&&

LANDSVORK
Local storm report, Jul 17, 9:08 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
908 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     4 NW THURSTON           42.22N 96.76W
07/17/2008  E60 MPH          THURSTON           NE   PUBLIC

            TREE LIMBS AND CORN BLOWN DOWN.

&&

CZAPOTOC

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:21 PM CDTFlash Flood WarningOAXJefferson3 hr
Jul 17, 7:49 PM CDTFlash Flood WarningOAXJohnson116 min
Jul 17, 8:02 PM CDTFlash Flood WarningOAXPawnee2 hr
Jul 17, 8:17 PM CDTRiver Flood WarningOAXGage25 hr
Jul 17, 8:17 PM CDTRiver Flood WarningOAXSeward37 hr
Jul 17, 8:17 PM CDTRiver Flood WarningOAXJefferson17 hr
Jul 17, 8:17 PM CDTRiver Flood WarningOAXSeward17 hr
Jul 18, 7:00 AM CDTAreal Flood WarningOAXJefferson30 hr

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.